High Wind, Clay
- When
- March 10, 3:15 PM CST to 8:00 PM CST
- Where
- Clay forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
A cold front raced through the area, bringing gusty northwest winds in its wake. Wind speeds across the area were sustained around 40 mph with a few gusts to 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front raced through the area, bringing gusty northwest winds in its wake. Wind speeds across the area were sustained around 40 mph with a few gusts to 60 mph. The wind also blew around the snow, resulting in reduced visibilities in open country. The Rothsay, MN, RWIS reported the hightest gust at 60 mph. The Tenney, MN, RWIS reported a gust of 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 10, 11:00 AM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CST WED MAR 10 2004
.DISCUSSION...CURRENT FORECAST CHALLENGE IS HEADLINES. WHEN LOOKING
AT LATEST SURFACE ANALYSIS...COLD FRONT EXTENDS ALONG E EDGE OF
AREA...WITH KMVX SHOWING AREA OF RAIN/SNOW MIX ALONG THE FRONT.
SECONDARY COLD FRONT EXTENDS THROUGH S MB. WHEN COMPARING MODELS...
GFS AND ETA ARE IN PRETTY GOOD AGREEMENT...BUT ETA SURFACE TEMPS
MUCH MORE REALISTIC. THEREFORE...LEANED TOWARDS ETA FOR FORECAST.
INITIAL COLD FRONT WILL CONTINUE MOVING E THROUGH MN THIS
AFTERNOON...FOLLOWED BY GOOD COLD AIR ADVECTION AND WINDY
CONDITIONS. SECONDARY COLD FRONT WILL THEN MOVE S OUT OF CANADA BY
LATE THIS AFTERNOON WITH THE STRONG PUSH OF COLD AIR KEEPING WINDY
CONDITIONS AND GETTING THE TEMPERATURES TO REALLY START FALLING.
SUSTAINED WINDS 30 TO 40 MPH STILL LOOKS GOOD. SO FAR...HIGHEST GUST
HAS BEEN 51 MPH AT HCO. ALL IN ALL...CURRENT HEADLINES STILL LOOK
GOOD...WITH ONLY MINOR CHANGES NEEDED TO FORECAST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FOR WED INTO WED EVENING FOR NDZ006-007-
014-015-024-026-028-054 (DEVILS LAKE REGION).
WIND ADVISORY IN EFFECT REST OF E ND TODAY AND TONIGHT.
MN...WIND ADVISORY FOR MUCH OF NORTHWEST AND WEST CENTRAL MN EXCEPT
WOODED AREAS. MNZ001>005-007-008-013>015-022-027-029>031-040-
&&
NGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 700 AM CST WED MAR 10 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 700 AM CST WED MAR 10 2004 ...GUSTY WINDS WILL OCCUR TODAY AND TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA... ...SNOW WILL BE POSSIBLE FOR SATURDAY ACROSS THE SOUTHERN RED RIVER VALLEY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A GUSTY NORTHWEST WIND WILL SWEEP ACROSS THE ACROSS EASTERN NORTH DAKOTA AND MUCH OF NORTHWEST AND WEST CENTRAL MINNESOTA THROUGH 6 AM THURSDAY. LESS WIND WILL OCCUR IN THE WOODED PARTS OF NORTHWEST MINNESOTA. WIND GUSTS TO 45 MPH CAN BE EXPECTED ELSEWHERE TODAY AND TONIGHT. AN ARCTIC FRONT WILL ALSO MOVE OUT OF CANADA LATER THIS AFTERNOON WITH SNOW SHOWERS EXPECTED ACROSS THE AREA. WINDS AND SNOW SHOWERS WILL REDUCE VISIBILITES AT TIMES OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STORM SYSTEM MAY PRODUCE HEAVY SNOW ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) HOPPES
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389692, 5389693.